Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 44, NWS Paducah, KY

July 7, 2016Calloway County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 7, 2016, 3:51 AM CDT for Calloway County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 3:51 AM CDT (08:51 UTC)
Expired
Jul 7, 2016, 6:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Calloway County, KY

The radar

The Paducah radar (KPAH), 71 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS53 KPAH 070851
FFWPAH
KYC035-071145-
/O.NEW.KPAH.FF.W.0044.160707T0851Z-160707T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY...

* UNTIL 645 AM CDT

* AT 348 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN IN THE PAST HOUR IN THE NORTHEAST CORNER OF THE
  COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* THUNDERSTORMS WILL GRADUALLY INCREASE FROM NORTH TO
  SOUTH...ACCOMPANIED BY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3650 8849 3675 8849 3675 8811 3670 8808
      3661 8804 3654 8803 3650 8805

$$
1 follow-up statement
628 
WGUS73 KPAH 071028
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
528 AM CDT THU JUL 7 2016

KYC035-071145-
/O.CON.KPAH.FF.W.0044.000000T0000Z-160707T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALLOWAY KY-
528 AM CDT THU JUL 7 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
CALLOWAY COUNTY...

AT 521 AM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN THE
NORTHEAST CORNER OF CALLOWAY COUNTY...WHERE DOPPLER RADAR ESTIMATED
ABOUT 6 INCHES OF RAIN FELL IN THE PAST THREE HOURS. AT LEAST ONE
RESIDENCE WAS EVACUATED. THE RAINFALL HAS BEGUN TO DECREASE AS IT
EXPANDS SOUTHWEST ACROSS THE COUNTY. HOWEVER...RAINFALL RATES OF 1
TO 2 INCHES PER HOUR ARE STILL OCCURRING...WHICH WILL BE ENOUGH TO
PRODUCE FLASH FLOODING ANYWHERE IN THE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3650 8849 3675 8849 3675 8811 3670 8808
      3661 8804 3654 8803 3650 8805

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:49 AM CDT, 2 minutes earlier.

Area forecast discussion, Jul 7, 3:49 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
349 AM CDT THU JUL 7 2016

.SHORT TERM...(Today through Saturday night)
Issued at 256 AM CDT Thu Jul 7 2016

Incredible rainfall rates producing widespread flooding and flash
flooding rains across especially western Ky counties around/just
east of PAH. Dual Pol and MRMS both show max axis pcpn rates in
2-3" per hour range...with ground truth obs verifying. For
example, off duty NWS meteorologist at Calvert City reported 4.6"
in 2 hr time span since midnight...which is target/right on with
Dual Pol/MRMS rate depictions. Same location yielded 5.5" for the
3 hr total, also on track with depicted radar accumulations.

The wave that helped touch this pcpn off is now/will be continuing
to move eastward across central Ky and beyond as we head into the
early morning hours. Residual lobe of energy overtop the lingering
boundary will keep it raining, at times heavily, across our
southern Ky counties for a few hours more, before tapering off
between sunrise and mid morning. From mid morning to early pm,
there may be a relative lull in pcpn, as the wave moves across the
Cumberland plateau, and the lobe/boundary extending back into our
southern Pennyrile finally pieces off into middle Tn, effectively
waning most convective elements, at least temporarily.

However, during the pm hours, we shift our eyes northwestward, as
the active MCS now over IA/NE...begins to threaten. The gfs all
but dissipates it on its dive southeastward, while the NAM
suggests it maintains itself and pushes on into/thru the PAH FA.
We'll go middle of the road with it, maintaining high chance pops
over the northwest counties...then gradually tapering into mid
chance (or lower) pops across the remainder of the FA. This best
fits the collab pic, with minor massages. Given the chance nature
of this incoming pcpn, esp with regard to its southeastward
advance, we'll hold off on short fuse FFA for Today, and let it
die its natural death upon expiration (we'll continue ongoing
FFW/FLW where needed). Then, we should see by pm hours where
pcpn, if any, is setting up, and trending on movement, before it
threatens areas over our central to southeastern parts that
received the heaviest rains. We'll also see how their recovery
goes, with regard to any additional FFA headline necessity.

Given the extent of the convection, both within and without the
FA, the presence of pcpn and associated blow off cloudiness is
muting today's highs a little from previous projections. With
even just a few hours of thinned clouds, we'll heat up nicely,
but should fall shy of Heat Advisory headline thresholds, though
triple digits are possible.

For Friday into Friday night...the models still project another
cold front to enter the forecast picture...driven southward from
the strong area of Low pressure making passage over the Great
Lakes. Just out of the fetch of the strongest westerlies, the
boundary may stall and become quasi stationary again over our area
Friday pm-Friday evening...which could result in a focusing
mechanism for either strong to svr storms, or another heavy rain
setup. We'll continue to outlook that potential on the HWO.
Similarly, we'll have to monitor convective progression and blow
off elements with regard to Heat Advisory headline necessity for
Friday pm.

Pops wane, but at least the chance continues, into the weekend, as
the primary upper Low now moves east of the Lakes, but the upper
ridging occurs over the High Plains, with the PAH FA between the
two primary features. The added fuel from diurnal heating will
make for the best chance time period to start the weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 256 AM CDT Thu Jul 7 2016

A messy extended foreast continues with the superblend of models
maintaining a daily chance category pop for all or portions of the
forecast area through the entire extended.

Synoptically speaking, Mississippi river valley ridging will yield
to incoming height falls and broad Low pressure troffing over
time. The net result in the meso will be the daily chance cat pops
ebbing from highest west to lowest east early, then translating
southwest to northeast across the area, as the primary upper Low
pressure storm system rides the Canadian border/lifts overtop the
Great lakes and the ridging yields to its energy passage in the by
then westerlies filtering across the middle to upper Mississippi
and Wabash river valleys by the end of the period.

&&

.AVIATION...
Issued at 256 AM CDT Thu Jul 7 2016

Large complex of thunderstorms over western KY and southern IL will
continue to gradually weaken as it drifts south and east through
the early morning hours. The tail end of the complex, still
clipping kpah, has been handled with vcts in the 06z initial
issuance, with since issued amd's as necessary.

The next primary flight terminal hazard/concern is the potential
formation of widespread ifr stratus clouds during the early
morning. Areas of stratus have already reached kpah/kowb, and this
could become more widespread overnight. MVFR vsbys in fog should
become more prevalent before sunrise, with further restrictions
possible in isolated patches.

Once low clouds and fog burn off later this morning, the air mass
will destabilize rather quickly. Thunderstorms may again develop
in the afternoon along potential boundaries leftover from
overnight convection. Timing and location is highly uncertain, so
used a prob30 group to account for this activity.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch expires 4 AM CDT early this morning for
     ILZ085>087-089>091-094.
MO...None.
IN...None.
KY...Flash Flood Watch expires 4 AM CDT early this morning for
     KYZ005>017-020>022.

&&
Hazardous weather outlook, Jul 6, 9:31 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CDT WED JUL 6 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
931 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MULTIPLE ROUNDS OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL BE
POSSIBLE TONIGHT OVER PORTIONS OF SOUTHEAST ILLINOIS AND MUCH OF
WESTERN KENTUCKY. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE OR MORE COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO MOVE
SOUTHEAST PRIMARILY OVER THE NORTHEAST HALF OF THE REGION THURSDAY
THROUGH FRIDAY. DAMAGING WINDS WILL BE A CONCERN...ALONG WITH
LOCALLY HEAVY RAINFALL AND LIGHTINING.

IN THE ABSENCE OF THUNDERSTORMS...AFTERNOON HEAT INDEX VALUES MAY
REACH THE 100 TO 105 DEGREE RANGE THURSDAY AND FRIDAY.

DAILY CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR PORTIONS OF
THE REGION SATURDAY THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND
LIGHTNING APPEAR TO BE THE PRIMARY CONCERNS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AT SOME POINT THURSDAY THROUGH
FRIDAY...MAINLY OVER THE NORTHEAST HALF OF THE REGION.

In the hours before

Local storm report, Jul 7, 3:02 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     HEAVY RAIN       2 S CALVERT CITY        37.00N 88.35W
07/07/2016  M5.51 INCH       MARSHALL           KY   NWS EMPLOYEE

            5.51 INCHES IN 3 HOURS

&&

BP2
Local storm report, Jul 7, 3:03 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      CADIZ                   36.87N 87.82W
07/07/2016                   TRIGG              KY   BROADCAST MEDIA

            WATER OVER PORTIONS OF SEVERAL CITY AND COUNTY ROADS

&&

BP2
Local storm report, Jul 7, 3:13 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     HEAVY RAIN       2 NNW CADIZ             36.90N 87.84W
07/07/2016  M3.16 INCH       TRIGG              KY   TRAINED SPOTTER

            3.16 INCHES OF RAIN IN TWO HOURS

&&

BP2
Local storm report, Jul 7, 3:49 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     FLASH FLOOD      2 SE CALVERT CITY       37.01N 88.33W
07/07/2016                   MARSHALL           KY   FIRE DEPT/RESCUE

            EVACUATIONS ARE UNDERWAY IN GILBERTSVILLE KY...INCLUDING
            EVACUATION OF ONE MOBILE HOME...THIS MOBILE HOME SITS
            WAIST HIGH AND WATER WAS UP TO THE DOOR

&&

BP2
Local storm report, Jul 7, 3:50 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     FLASH FLOOD      CALVERT CITY            37.03N 88.35W
07/07/2016                   MARSHALL           KY   FIRE DEPT/RESCUE

            MANY ROADS IN MARSHALL COUNTY ARE UNDER WATER...INCLUDING
            MANY MAIN ROADS

&&

BP2
Local storm report, Jul 7, 3:51 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HEAVY RAIN       BENTON                  36.85N 88.36W
07/07/2016  E0.50 INCH       MARSHALL           KY   TRAINED SPOTTER

            HALF OF AN INCH OF RAIN IN 10 MINUTES

&&

BP2

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:47 PM CDTFlash Flood WatchPAHCaldwell, Calloway, Christian, Crittenden, Graves, Hopkins and 10 more8 hr
Jul 6, 8:08 PM CDTFlash Flood WarningPAHCrittenden, Hopkins, Muhlenberg, Webster7 hr
Jul 6, 9:20 PM CDTFlash Flood Warning EmergencyPAHHopkins4 hr
Jul 6, 9:40 PM CDTFlash Flood WarningPAHUnion3 hr
Jul 6, 10:30 PM CDTFlash Flood WarningPAHLivingston7 hr
Jul 6, 11:03 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon27 min
Jul 6, 11:38 PM CDTFlash Flood WarningPAHCaldwell, Christian, Lyon, Todd, Trigg3 hr
Jul 7, 1:16 AM CDTFlash Flood WarningPAHMcCracken, Marshall7 hr
Jul 7, 1:37 AM CDTRiver Flood WarningPAHChristian, Trigg12 hr
Jul 7, 1:40 AM CDTRiver Flood WarningPAHChristian, Trigg19 hr
Jul 7, 3:02 AM CDTAreal Flood WarningPAHCaldwell, Christian, Crittenden, Hopkins, Muhlenberg, Todd and 1 more9 hr
Jul 7, 3:07 AM CDTFlash Flood WarningPAHLyon, Trigg4 hr
Jul 7, 3:40 AM CDTRiver Flood WarningPAHMuhlenberg7 days
Jul 7, 3:58 AM CDTSpecial Weather StatementPAHCalloway47 min
Jul 7, 7:55 AM CDTAreal Flood WarningPAHMcCracken, Marshall3 hr
Jul 7, 8:52 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Christian, Crittenden, Graves and 11 more6 hr
Jul 7, 12:13 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle32 min
Jul 7, 12:40 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, McCracken35 min
Jul 7, 12:44 PM CDTAreal Flood AdvisoryPAHCalloway, Graves, McCracken, Marshall3 hr
Jul 7, 12:49 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman26 min
Jul 7, 1:17 PM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Lyon, Todd, Trigg3 hr
Jul 7, 1:46 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson29 min
Jul 7, 1:49 PM CDTSevere Thunderstorm WarningPAHChristian, Todd26 min
Jul 7, 1:57 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg5 hr
Jul 7, 2:02 PM CDTSevere Thunderstorm WarningPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 1 more28 min
Jul 7, 2:11 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson34 min
Jul 7, 3:15 PM CDTAreal Flood AdvisoryPAHHopkins, Webster2 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.